France, Switzerland. Two separate groups of researchers have recently reported cases of interactions with HIV protease inhibitors and ergotamine. One group: from Switzerland: reports a case of severe ergotism associated with the ritonavir. A 28-year old woman with HIV infection was receiving treatment with stavudine, didanosine and ritonavir. She was also taking fluoxetine. She began taking a combination drug containing ergotamine, belladonna and phenobarbital (phenobarbitone) for gastric discomfort. She was admitted to hospital five days later with painful legs. Despite treatment, she developed bilateral gangrene of the toes requiring transmetatarsal amputation five weeks later. The researchers suggest that the severe ergotism was caused by an interaction between ritonavir and ergotamine. As ritonavir is a potent inhibitor of the cytochrome P450 isoenzyme responsible for metabolism of ergotamine, it is probable that it caused concentrations of the drug to increase to toxic levels. Doctors should be alerted to this interaction and ensure that the two drugs are not taken concurrently.
A group of French researchers reports a case of ergotism in a patient taking another HIV protease inhibitor, indinavir. A 30-year old male patient infected with HIV was receiving lamivudine, stavudine and indinavir. He was then prescribed ergotamine for migraine. He was admitted to hospital complaining of intermittent claudication of the left lower limb and night cramps. Ergotism was confirmed by tests and the patient recovered after treatment with heparin sodium and buflomedil, and after discontinuation of antiretroviral treatment.
1) The Pharmaceutical Journal Vol. 262, p. 423, 27 March 1999.
2) Liaudet L, Buclin T, Jaccard C. Severe ergotism associated with interaction between ritonavir and ergotamine. British Medical Journal 318:771 (1999).
3) Rosenthal E, Sala F, Chichmanian R-M et al. Ergotism related to concurrent administration of ergotamine tartrate and indinavir. Journal of the American Medical Association 281(11):987 (1999).